Hail, Northampton
- When
- August 17, 1:15 PM EST
- Where
- Northampton County, Bethlehem
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -75.380
Penny size hail fell in Bethelehem.
A vigorous upper air disturbance in the northwest flow behind the cold front still had sufficient moisture to develop strong to severe thunderstorms across Pennsylvania and New Jersey during the afternoon and the evening of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A vigorous upper air disturbance in the northwest flow behind the cold front still had sufficient moisture to develop strong to severe thunderstorms across Pennsylvania and New Jersey during the afternoon and the evening of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 17, 1:12 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 212 PM EDT FRI AUG 17 2007 .SYNOPSIS... A COLD FRONT ACROSS SOUTHEASTERN PENNSYLVANIA AND SOUTHERN NEW JERSEY MAY TRY AND LIFT BACK NORTHWARD SOME THROUGH THE REST OF THIS AFTERNOON. LOW PRESSURE ALOFT, IN THE FORM OF A MID LEVEL TROF, WILL PUSH ACROSS THE NORTHEASTERN STATES TONIGHT. AS THIS OCCURS, OUR PESKY SURFACE FRONT WILL BE PUSHED OFFSHORE. CANADIAN HIGH PRESSURE WILL THEN BUILD ACROSS THE NORTHERN MID ATLANTIC ON SATURDAY AND BEGIN TO DRIFT OFF THE COAST ON SUNDAY. THIS WILL ALLOW A WARM FRONT TO APPROACH US FROM THE SOUTHWEST ON SUNDAY NIGHT. AT THE MOMENT, IT APPEARS THIS FRONTAL BOUNDARY WILL REMAIN ACROSS OR IN THE VICINITY OF OUR AREA THROUGH TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN UPDATE HAS BEEN ISSUED FOR SEVERE THUNDERSTORM WATCH 612, WHICH IS EFFECT FOR A GOOD PART OF THE CWA UNTIL 8 PM. A COLD FRONT DROPPED INTO OUR AREA EARLY THIS MORNING AND HAS STALLED THIS AFTERNOON, WITH SIGNS OF IT TRYING TO RETREAT BACK NORTHWARD. THIS IS EVIDENT IN THE WINDS BECOMING MORE SOUTHERLY ACROSS MOST OF THE AREA AND DEW POINTS ON THEIR WAY UPWARD AFTER A QUICK DROP EARLIER NORTH AND EAST OF PHILADELPHIA. A SHORT WAVE TROUGH IS APPROACHING THE AREA THIS AFTERNOON AND WILL MOVE ACROSS THE CWA TONIGHT. THE AIR MASS CONTINUES TO DESTABILIZE ACROSS EASTERN PENNSYLVANIA AS VEERING SURFACE WINDS ADVECT HIGHER MOISTURE CONTENT AIR NORTHEASTWARD AHEAD OF A WEAK SURFACE LOW, LEADING TO MLCAPE OF 1000-1500 J/KG. STRONG WESTERLY MID LEVEL WINDS ARE CONTRIBUTING TO DEEP LAYER SHEAR OF 40 TO 50 KNOTS, WHICH IS SUPPORTIVE OF SEVERE STORMS INCLUDING ISOLATED SUPERCELLS. STORMS MAKING THEIR WAY INTO THE WESTERN PART OF OUR CWA HAVE BEEN SHOWING SOME ROTATION ON DOPPLER RADAR VELOCITY DATA. LCL HEIGHTS MAY BE A BIT TO HIGH DUE TO A FAIRLY DECENT TEMPERATURE-DEW POINT SPREAD, HOWEVER AN ISOLATED TORNADO IS POSSIBLE AS STORMS MAY TEND TO TURN MORE SOUTHEASTWARD AND ROTATION ALOFT COULD WORK ITS WAY DOWNWARD FOR A BRIEF TIME. THE PRIMARY THREATS HOWEVER ARE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS. WE INCLUDED DAMAGING WINDS, HEAVY RAIN, AND FREQUENT LIGHTNING IN THE GRIDDED DATABASE AND TEXT FOR ALL ZONES INCLUDED IN THE SEVERE THUNDERSTORM WATCH. WE MADE A FEW TWEAKS TO THE HOURLY GRIDS AS WELL BASED ON CURRENT CONDITIONS, AND BUMPED UP THE POPS SOME ACROSS THE NORTHWEST ZONES. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... AFTER THE FRONT GETS KICKED OUT OF HERE TONIGHT, REFRESHING CANADIAN HIGH PRESSURE WILL SETTLE ACROSS THE REGION. PLENTY OF SUN CAN BE EXPECTED ON SATURDAY WITH BELOW NORMAL TEMPERATURES AND LESS HUMIDITY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... FOLLOWED HPC GUIDANCE. MOISTURE SLOWLY WORKS BACK INTO THE AREA FOR LATE SUNDAY INTO NEXT WEEK AS A WARM FRONT SLOWLY ADVANCES INTO AND EVENTUALLY THROUGH THE FORECAST AREA. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... WITH THE DRY AIR COMING DOWN FROM THE NORTH, THE ONLY TAF SITES THAT MIGHT SEE A TSTM WOULD BE ILG/ACY/MIV, ALTHOUGH THERE IS STILL A SLIM CHC OF SEEING ONE AT PHL/PNE. CURRENT FCST TAFS ARE GENLY VFR AND IF TSTMS FORM, THE TAFS WILL BE UPDATED TO REFLECT THEIR LOCATIONS AND EXPECTED MVMT. WINDS WILL BE LIGHT INTO THE AFTN WITH SOME NE FLOW AT PHL/PNE/TTN DUE TO THE PIECE OF DRY AIR THE CAME DOWN FROM NE NJ AND AS SUPPORTED BY MDCRS DATA AT PHL. AS THE DAY PROGRESSES, I EXPECT THIS FLOW TO SHIFT MORE TO THE W OR NW AS THE BLYR FLOW MIXES WITH WINDS FROM ALFT. TONIGHT...VFR CONDITIONS WILL CONTINUED AS THE COOLER AIR FINALLY SURGES INTO THE REGION. HIGH PRESSURE IS EXPECTED TO BUILD DOWN FROM THE NORTHWEST FOR THE WEEKEND. A FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE SOUTHWEST EARLY IN THE NEW WEEK AND IT MAY BRING SOME PRECIP FOR SUNDAY NIGHT THROUGH MONDAY NIGHT. && .MARINE... A COLD FRONT EXTENDED FROM NORTHERN NEW ENGLAND TO THE SOUTHERN GREAT LAKES REGION DURING THE NIGHT. THE FRONT WILL SINK TO THE SOUTH AND IT SHOULD MOVE ACROSS THE COASTAL WATERS OF NEW JERSEY AND DELAWARE TONIGHT. UNTIL THAT TIME, A WEST TO SOUTHWEST WIND MAY BACK TO THE SOUTH DURING THIS AFTERNOON BEFORE SHIFTING TO THE NORTHWEST OR NORTH TONIGHT. WIND SPEEDS ARE EXPECTED TO REMAIN IN THE 10 TO 20 KNOT RANGE FOR THE MOST PART. HIGH PRESSURE IS EXPECTED TO BUILD DOWN BEHIND THE FRONT FOR THE WEEKEND. A FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE SOUTHWEST EARLY IN THE NEW WEEK RESULTING IN AN EAST TO SOUTHEAST FLOW. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...RK/GORSE NEAR TERM...GORSE SHORT TERM...RK LONG TERM...ZEV AVIATION...RNS MARINE...DI
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 112 PM EDT FRI AUG 17 2007 DEZ001-MDZ008-NJZ001-007>010-012-015-PAZ054-055-060>062-067>071- 181000- NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY- BUCKS-DELAWARE-PHILADELPHIA- 112 PM EDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING, COULD BE LOCALLY STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANZ430-431-450>455-DEZ002>004-MDZ012-015-019-020-NJZ013-014-016>027- 181000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON- 112 PM EDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...CENTRAL DELAWARE...SOUTHERN DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING. SOME STORMS COULD TURN LOCALLY STRONG TO SEVERE WITH STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GORSE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1205 PM EDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST 2 SW TUCKERTON 39.58N 74.36W
08/16/2007 E55.00 MPH OCEAN NJ NWS STORM SURVEY
A METEOROLOGIST FROM THE NWS OFFICE IN MOUNT HOLLY NEW
JERSEY CONDUCTED A SURVEY OF REPORTED DAMAGE DUE TO A
THUNDERSTORM JUST OUTSIDE OF TUCKERTON EARLY THIS
AFTERNOON. INITIAL REPORTS WERE OF A POSSIBLE BRIEF
TORNADO, HOWEVER THE SURVEY CONCLUDED THAT STRAIGHT LINE
THUNDERSTORM WINDS OCCURRED, WHICH WERE ESTIMATED AT 55
MPH. THIS WIND DOWNED SOME SMALL TREE LIMBS AND POWER
LINES IN THE AREA. WINDS GOT UNDERNEATH A GAZEBO AND
PARTS OF THAT STRUCTURE BROUGHT DOWN SOME NEARBY WIRES.
1030 PM TSTM WND DMG OCEAN VIEW 38.54N 75.09W
08/16/2007 SUSSEX DE EMERGENCY MNGR
TREES DOWN.
1050 PM TSTM WND DMG GEORGETOWN 38.69N 75.39W
08/16/2007 SUSSEX DE EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE GEORGETOWN AREA CAUSED BY TWO
SEPARATE THUNDERSTORM CLUSTERS. DAMAGE WAS SUSTAINED
BETWEEN 1050 PM AND 1130 PM.
1055 PM TSTM WND DMG DEWEY BEACH 38.70N 75.08W
08/16/2007 SUSSEX DE EMERGENCY MNGR
8 LARGE METAL UTILITY POLES DOWN JUST NORTH OF INDIAN
RIVER INLET. EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
THESE POLES WERE SHEARED OFF SEVERAL FEET ABOVE THE
GROUND.
1100 PM LIGHTNING GREENWOOD 38.81N 75.59W
08/16/2007 SUSSEX DE LAW ENFORCEMENT
LIGHTNING STRUCK A RESTAURANT IN GREENWOOD KNOCKING OUT
POWER.
1100 PM LIGHTNING LEWES 38.78N 75.15W
08/16/2007 SUSSEX DE EMERGENCY MNGR
LIGHTNING STRUCK A HOUSE IN LEWES, CAUSING CONSIDERABLE
DAMAGE TO THE STRUCTURE.
1104 PM TSTM WND DMG LEWES 38.78N 75.15W
08/16/2007 SUSSEX DE EMERGENCY MNGR
TREES DOWN.
1113 PM TSTM WND DMG REHOBOTH BEACH 38.72N 75.08W
08/16/2007 SUSSEX DE EMERGENCY MNGR
TREES DOWN.
1230 AM HAIL REHOBOTH BEACH 38.72N 75.08W
08/17/2007 E0.50 INCH SUSSEX DE TRAINED SPOTTER
HALF INCH HAIL WAS REPORTED IN REHOBOTH BEACH.
&&
GORSESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 113 PM EDT FRI AUG 17 2007 PAZ067-171845- CHESTER- 113 PM EDT FRI AUG 17 2007 ...STRONG THUNDERSTORMS HEADING TOWARD CHESTER COUNTY... AT 110 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS OVER NORTHERN AND CENTRAL LANCASTER COUNTY MOVING EAST AT APPROXIMATELY 20 MPH. WITH THIS FORWARD SPEED...THESE THUNDERSTORMS WILL ENTER WESTERN PORTIONS OF CHESTER COUNTY BY 145 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. LIGHTNING CAN ALSO BE EXPECTED. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER:JJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 143 PM EDT FRI AUG 17 2007 PAZ054-055-061-062-171945- CARBON-LEHIGH-MONROE-NORTHAMPTON- 143 PM EDT FRI AUG 17 2007 ...STRONG THUNDERSTORMS WILL AFFECT CARBON...LEHIGH...MONROE AND NORTHAMPTON COUNTIES... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS 28 MILES SOUTHWEST OF WILKES-BARRE...MOVING EAST AT 30 MPH. THESE THUNDERSTORMS WILL BE NEAR TRESCKOW...BEAVER MEADOWS AROUND 200 PM...NESQUEHONING...LANSFORD AROUND 215 PM...AND WEISSPORT AROUND 230 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER:JJM
The national radar mosaic for the moment the first event began.
8 hail, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Penny size hail fell in Bethelehem.
Scattered large tree limbs were tore down by a severe thunderstorm in central Chester County.
A severe thunderstorm knocked down numerous trees and wires in the central part of the county. A funnel cloud and rotating wall cloud was seen around Lehighton and Jim Thorpe. Several trees and wires blocked roadways. Downed tree limbs and trees were reported in both Jim Thorpe and Lehighton where a Skywarn spotter estimated wind gusts to 70 mph.
A severe thunderstorm tore down several tree limbs and wires from Bethlehem east through Palmer Township.
Moth ball to tennis ball (2.5 inch diameter) hail fell across central and southeast Carbon County and caused considerable damage. In Nesquehoning, golf ball size hail covered the parking lot and damaged the vehicles of emergency responders at the 911 center. Hail as large as tennis balls fell in Franklin Township, as large as hen eggs around Palmerton, as large as quarters in Lehighton and as large as moth balls fell in Jim Thorpe. Hail also fell in Weatherly. Hail damage included broken home and vehicle windows, dented siding and broken skylights.
A Skywarn spotter chased and saw a wall cloud and funnel cloud as a severe thunderstorm moved through Jim Thorpe and Lehighton.
A severe thunderstorm dropped nickel to quarter size hail in Ferndale (Nockamixon Township). Tree limbs were also pulled down by the gusty winds.
The second severe thunderstorm of the day tore down additional trees, tree limbs and power lines from Lehigh Township southeast through Nazareth Township. Scattered power outages in the county lasted through the morning of the 18th.
A second severe thunderstorm of the day dropped baseball size hail in the Penn's Peak area of Penn Forest Township and quarter size hail in Palmerton.
Penny size hail fell from a severe thunderstorm in Brodheadsville (Chestnut Hill Township).
A severe thunderstorm dropped nickel size hail in Lehigh Township.
Quarter size hail fell in Nazareth Township.
Another severe thunderstorm tore down a few additional trees and wires in Lehighton and Franklin Township.
A severe thunderstorm tore down a few trees onto roadways in Whitehall Township.
The third severe thunderstorm of the day for Northampton County dropped a swath of hail as large as hen eggs (2 inches in diameter) across the central and southern parts of the county. The hen egg size hail fell over the higher terrain of Williams Township. Half dollar size hail fell in Bethlehem and penny size hail fell in Nazareth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55989, 55990, 57035, 57100, 57054, 57040, 57107, 57117, 57060, 57111, 57125, 57127, 57180, 57185, 57188.